Alert archive / Pennsylvania / Tornado Warnings in 2006

Tornado Warning 3, NWS Pittsburgh, PA

July 10, 2006Mercer County, Pennsylvania

NWS Pittsburgh, PA issued this tornado warning at Jul 10, 2006, 1:17 PM EDT for Mercer County, Pennsylvania. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2006, 1:17 PM EDT (17:17 UTC)
Expired
Jul 10, 2006, 1:45 PM EDT
In force
28 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Mercer County, PA

The radar

The Pittsburgh radar (KPBZ), 70 km from the middle of the area, began a volume at 17:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 1:20 PM EDTTSTM WND DMGSharon, PATREES DOWN IN SHARON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 11:36 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.3 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2006-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2006-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1206 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KPBZ 101718
TORPBZ
PAC085-101745-
/O.NEW.KPBZ.TO.W.0003.060710T1717Z-060710T1745Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
117 PM EDT MON JUL 10 2006

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* TORNADO WARNING FOR...
  MERCER COUNTY IN PENNSYLVANIA

* UNTIL 145 PM EDT

* AT 113 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR FARRELL...
  AND MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MERCER...
  GROVE CITY...

THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY
ISSUED FOR THE WARNED AREA.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE. 1-877-633-6772. WHEN YOU CAN DO SO SAFELY.

LAT...LON 4117 8001 4108 8010 4108 8011 4112 8015
      4112 8024 4113 8027 4113 8052 4128 8052
      4129 8001

$$
1 follow-up statement
000 
WWUS51 KPBZ 101724
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
124 PM EDT MON JUL 10 2006

PAC085-101745-
/O.CON.KPBZ.TO.W.0003.000000T0000Z-060710T1745Z/
MERCER PA-
124 PM EDT MON JUL 10 2006


...A TORNADO WARNING REMAINS IN EFFECT UNTIL 145 PM EDT FOR MERCER
COUNTY...


AT 121 PM EDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A
SEVERE THUNDERSTORM WITH STRONG ROTATION.  THIS STORM WAS LOCATED 
NEAR BETHEL...AND MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CHARLESTON...
  LYLE...
  BIG BEND...
  HOAGLAND...
  INDIAN RUN...
  MERCER...
  LEESBURG STATION...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 4117 8001 4108 8010 4108 8011 4112 8015
      4112 8024 4113 8027 4113 8052 4128 8052
      4129 8001

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Jul 10, 11:51 AM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 10, 11:51 AM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
1151 AM EDT MON JUL 10 2006

.SHORT TERM (REST OF TODAY THROUGH TONIGHT)...
ZONE UPDATE DUE TO ISSUANCE OF SVR TSTM WATCH 590 UNTIL 6PM THIS
AFTERNOON FOR THE NORTHERN TWO THIRDS OF OUR CWA. INCREASED POPS
AND ADDED SEVERE TO GRIDS...OTHERWISE REST UNCHANGED.

&&

.PREVIOUS DISCUSSION...
(ISSUED 315 AM EDT MON JUL 10 2006)

SHORT TERM (TODAY THROUGH TUESDAY NIGHT)...
COLD FRONT PUSHING ACROSS THE OHIO VALLEY TODAY WILL BRING A CHANCE
OF SHOWERS AND THUNDERSTORMS TO THE DISTRICT. AS THE FRONT STALLS
ACROSS PA TONIGHT A WAVE MOVING UP THE FRONT WILL KEEP A RISK OF
SHOWERS AND THUNDERSTORMS IN THE DISTRICT FOR TONIGHT THROUGH
TUESDAY NIGHT.

LONG TERM (WEDNESDAY THROUGH SUNDAY)...
A WEAK FRONTAL SYSTEM MOVING SLOWLY ACROSS THE DISTRICT WEDNESDAY
INTO THURSDAY WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS
EACH DAY THROUGH FRIDAY. A RIDGE OF HIGH PRESSURE BUILDING IN
BEHIND THE FRONT WILL BRING DRY WEATHER FOR FRIDAY NIGHT THROUGH
SUNDAY WITH SEASONABLE TEMPERATURES.

AVIATION...
SPREADS GENERALLY 3-6 DEG SO HAVE INCLUDED SOME FOG FOR THE MORNING
HOURS WITH ONLY SOME SCT MID DECK TO HOLD OFF RADIATIONAL COOLING.
TIMING OF LINE OF CONVECTION IN SE MICH COULD BRING IN SOME TRW
TOWARD MID MORNING IN NW TIER TERMINALS WITH MID DAY FURTHER SOUTH
AS WEAK FRONT MOVES TOWARD THE AREA. SOME DECREASE IN CONVECTION IN
THE EVENING HOURS WITH LOSS OF HEATING. SFC WNDS SOUTHWEST 5 TO 10
KTS AND GUSTY IN TSTMS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Jul 10, 4:58 AM EDT, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
458 AM EDT MON JUL 10 2006

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-110900-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-BROOKE-
OHIO-MARSHALL-
458 AM EDT MON JUL 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST
CENTRAL PENNSYLVANIA AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY INTO TONIGHT.
THE MAIN SEVERE WEATHER THREAT WILL BE FOR LARGE HAIL AND DAMAGING
THUNDERSTORM WINDS. THE MOST LIKELY TIME FOR THE SEVERE STORMS
WILL BE THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT.

MDZ001-WVZ012-021>023-041-110900-
GARRETT-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
458 AM EDT MON JUL 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
MARYLAND AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 10, 11:37 AM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1137 AM EDT MON JUL 10 2006

PAZ007-008-101630-
MERCER PA-VENANGO PA-
1137 AM EDT MON JUL 10 2006

...THUNDERSTORMS...

THUNDERSTORMS WILL MOVE ACROSS VENANGO AND MERCER COUNTIES...

AT 1135 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 21 MILES WEST OF MAURICE K GODDARD
STATE PARK...OR ABOUT 17 MILES NORTHWEST OF FREDONIA...MOVING EAST AT
35 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  MAURICE K GODDARD STATE PARK...OIL CITY...OIL CREEK STATE PARK...
  POLK...SENECA...STONEBORO AND SUGARCREEK

THESE STORMS WILL LIKELY PRODUCE SMALL HAIL AND WIND GUSTS BETWEEN
30 AND 40 MPH. FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.PAY ATTENTION FOR POSSIBLE WARNINGS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT MONDAY
EVENING FOR OHIO AND THE PANHANDLE OF PENNSYLVANIA AND WEST VIRGINIA.
Special weather statement, Jul 10, 12:17 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1217 PM EDT MON JUL 10 2006

PAZ008-009-101815-
FOREST PA-VENANGO PA-
1217 PM EDT MON JUL 10 2006

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
VENANGO AND FOREST...

AT 1213 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 16 MILES WEST OF OIL CREEK STATE
PARK...OR ABOUT 12 MILES NORTHWEST OF SUGARCREEK...MOVING EAST AT 40
MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BALLTOWN...KELLETTVILLE...LYNCH...OIL CREEK STATE PARK...
  TIONESTA...WEST HICKORY...BLUE JAY...BROOKSTON...BYROMTOWN...
  CRYSTAL SPRINGS...DAWSON RUN...DUNRING...EAST HICKORY...ENDEAVOR...
  HASTINGS...JAMISON...KISER CORNERS...LITTLE HICKORY...MAYBURG...
  MCCRAYS...MINISTER...NEILLTOWN...PENOKE...PIGEON...PORKEY...
  QUEEN...SHEFFIELD JUNCTION...STARR...STEWART RUN...TRUEMANS...
  TRUNKEYVILLE...WHIG HILL AND YELLOW HAMMER

THESE STORMS WILL LIKELY PRODUCE SMALL HAIL AND WIND GUSTS BETWEEN
40 AND 50 MPH. FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH. PAY ATTENTION FOR POSSIBLE WARNINGS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 600
PM EDT MONDAY EVENING.
Special weather statement, Jul 10, 12:40 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1240 PM EDT MON JUL 10 2006

PAZ007-101745-
MERCER PA-
1240 PM EDT MON JUL 10 2006

...POTENTIALLY DANGEROUS THUNDERSTORMS...

INTENSE THUNDERSTORMS WILL MOVE ACROSS MERCER COUNTY...

AT 1239 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 13 MILES WEST OF SHARON...MOVING EAST
AT 35 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  FARRELL...FREDONIA...GROVE CITY...HERMITAGE...MERCER...SHARON AND
  STONEBORO

THESE STORMS WILL LIKELY PRODUCE SMALL HAIL AND WIND GUSTS BETWEEN
40 AND 50 MPH. FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH. PAY ATTENTION FOR POSSIBLE WARNINGS ON THESE STORMS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT MONDAY
EVENING FOR OHIO AND THE PANHANDLE OF PENNSYLVANIA AND WEST VIRGINIA.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 12:51 PM EDTSevere Thunderstorm WarningPBZMercer54 min
Jul 10, 1:54 PM EDTSevere Thunderstorm WarningPBZMercer66 min
Jul 10, 1:59 PM EDTSevere Thunderstorm WarningPBZLawrence61 min
Jul 10, 7:34 PM EDTSevere Thunderstorm WarningPBZArmstrong56 min

Nearby

Tornado Warnings in Pennsylvania, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.